Alert archive / Minnesota / Freeze Warnings in 2022

Freeze Warning 2, NWS Twin Cities, MN

October 7, 20229 counties in Minnesota

NWS Twin Cities, MN issued this freeze warning at Oct 7, 2022, 11:45 AM CDT for 9 counties in Minnesota. It took effect at Oct 8, 2022, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2022, 11:45 AM CDT (16:45 UTC)
In effect from
Oct 8, 2022, 1:00 AM CDT
Expired
Oct 8, 2022, 9:00 AM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN

Counties Blue Earth County, MN, Brown County, MN, Faribault County, MN, Freeborn County, MN, Martin County, MN, Redwood County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WWUS73 KMPX 071645
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1145 AM CDT Fri Oct 7 2022

MNZ073-074-082>085-091>093-080045-
/O.NEW.KMPX.FZ.W.0002.221008T0600Z-221008T1400Z/
Redwood-Brown-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Redwood Falls, New Ulm, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea
1145 AM CDT Fri Oct 7 2022

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Redwood, Brown, Watonwan, Blue Earth, Waseca, Steele, 
  Martin, Faribault and Freeborn Counties.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Borghoff
4 follow-up statements
850 
WWUS73 KMPX 072002
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Fri Oct 7 2022

MNZ073-074-082>085-091>093-080830-
/O.CON.KMPX.FZ.W.0002.221008T0600Z-221008T1400Z/
Redwood-Brown-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Redwood Falls, New Ulm, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea
302 PM CDT Fri Oct 7 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Redwood, Brown, Watonwan, Blue Earth, Waseca, Steele, 
  Martin, Faribault and Freeborn Counties.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Borghoff
044 
WWUS73 KMPX 080116
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT Fri Oct 7 2022

MNZ073-074-082>085-091>093-081400-
/O.CON.KMPX.FZ.W.0002.221008T0600Z-221008T1400Z/
Redwood-Brown-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Redwood Falls, New Ulm, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea
816 PM CDT Fri Oct 7 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Redwood, Brown, Watonwan, Blue Earth, Waseca, Steele, 
  Martin, Faribault and Freeborn Counties.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

jrb
295 
WWUS73 KMPX 080531
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1231 AM CDT Sat Oct 8 2022

MNZ073-074-082>085-091>093-081400-
/O.CON.KMPX.FZ.W.0002.221008T0600Z-221008T1400Z/
Redwood-Brown-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Redwood Falls, New Ulm, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea
1231 AM CDT Sat Oct 8 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Redwood, Brown, Watonwan, Blue Earth, Waseca, Steele, 
  Martin, Faribault and Freeborn Counties.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
159 
WWUS73 KMPX 081403
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
903 AM CDT Sat Oct 8 2022

MNZ073-074-082>085-091>093-081515-
/O.EXP.KMPX.FZ.W.0002.000000T0000Z-221008T1400Z/
Redwood-Brown-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Redwood Falls, New Ulm, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea
903 AM CDT Sat Oct 8 2022

...FREEZE WARNING HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at Oct 7, 6:55 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Oct 7, 6:55 AM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
655 AM CDT Fri Oct 7 2022

.UPDATE...
Issued at 607 AM CDT Fri Oct 7 2022

Updated to include 12z aviation discussion below.

&&

.DISCUSSION...(Today through Thursday)
Issued at 300 AM CDT Fri Oct 7 2022

KEY MESSAGES:

- Freezing or near temperatures for much of the area this morning and
  again Saturday morning. Temps will rebound Saturday afternoon
  through early next week.

- Isolated chances for light rain across the Metro and south eastward
  this morning as the front passes. Beyond this, dry weather
  expected.

Today will be similar to yesterday with scattered to broken clouds
and chances for isolated light precipitation. Dry air behind the
front has yet to settle in and just enough flow aloft is present to
justify 20-30 PoPs in the southeast. Temperatures will be a few
degrees cooler (upper 40s) than yesterday as the cold high pressure
directly overhead. Tonight will be chillier yet (upper 20s, lower
30s) as skies will be clear and winds calm. As is often the case, the
core of the Twin Cities Metro is the only place that may not see
freezing temps thanks to the urban heat island.

Despite winds aloft remaining from the north/northwest, winds at the
surface will shift to more westerly Saturday morning. This will give
us the chance to return to seasonable temperatures for a few days.
The lack of moisture will prevent any precipitation from falling. The
one potential exception to this comes Sunday afternoon/evening when
everything seems to align just right and areas in the northeastern
portion of the CWA could see some precipitation. Models depict a ball
of low pressure centering itself within the center of the strongest upper-
level flow in addition to a local vorticity maximum. Unfortunately
for those who need it most, the chances for rain any further south
than St. Cloud on Sunday are slim as conditions are not conducive
that far south.

Things could get interesting by the middle of next week as a deep
upper-level trough enters the region and another strong cold front
passes. As of now, most models are forecasting the bulk of the
precipitation associated with the trough to be east of the area, but
it is still early. The winds, however, tell a different story. The
pressure gradient is forecast to tighten overhead in cahoots with a
decent jet stream, meaning we could see gusts similar to what we saw
yesterday (approaching 30 MPH) again near the middle/end of next
week. Gusty winds next week after cold temperatures today and
tomorrow mean the end of fall colors could be on the doorstep if the
leaves all die and the wind blows them all away.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 607 AM CDT Fri Oct 7 2022

Although high pressure is making inroads into the area from the
northwest and water vapor imagery shows plenty of dry air across the
region, a weak mid-level shortwave is promoting just enough lift to
activate low level moisture to the tune of a band of MVFR ceilings
and very light sprinkles/showers, mainly over southern-eastern MN
into western WI. These complications will exit off to the southeast
by late morning/early afternoon, allowing high pressure to fully take
hold of the weather over the TAFs. Mostly clear skies will develop
this afternoon and remain in place through Saturday morning. N to NW
winds 5-10kts will persist into this evening, then become 5kt or less
tonight with directions generally backing to W.

KMSP...MVFR ceilings to remain over/near MSP for the first couple
hours of the 07/12z TAF, followed by VFR conditions with diminishing
cloud cover as the rest of the TAF continues. MVFR ceilings could
last maybe an hour or so longer than 14z, if anything.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind light/variable.
Mon...VFR. Light wind becoming S 5-10 kts.
Tue...VFR. Wind S 10-15kts gusting to 25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
DISCUSSION...PEM
AVIATION...JPC
Hazardous weather outlook, Oct 7, 2:52 AM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
252 AM CDT Fri Oct 7 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
080800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
252 AM CDT Fri Oct 7 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Freeze Warnings in Minnesota, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.